Advances in Operator Theory

A universal Banach space with a $K$-unconditional basis

Taras Banakh and Joanna Garbulińska-Wȩgrzyn

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


‎For a constant $K\geq 1$‎, ‎let $\mathfrak{B}_K$ be the class of pairs $(X,(\mathbf e_n)_{n\in\omega})$ consisting of a Banach space $X$ and an unconditional Schauder basis $(\mathbf e_n)_{n\in\omega}$ for $X$‎, ‎having the unconditional basic constant $K_u\le K$‎. ‎Such pairs are called $K$-based Banach spaces‎. ‎A based Banach space $X$ is rational if the unit ball of any finite-dimensional subspace spanned by finitely many basic vectors is a polyhedron whose vertices have rational coordinates in the Schauder basis of $X$‎.

Using the technique of Fraïssé theory‎, ‎we construct a rational $K$-based Banach space $\big(\mathbb U_K,(\mathbf e_n)_{n\in\omega}\big)$ which is $\mathfrak{RI}_K$-universal in the sense that each basis preserving isometry $f:\Lambda\to\mathbb U_K$ defined on a based subspace $\Lambda$ of a finite-dimensional rational $K$-based Banach space $A$ extends to a basis preserving isometry $\bar f:A\to\mathbb U_K$ of the based Banach space $A$‎. ‎We also prove that the $K$-based Banach space $\mathbb U_K$ is almost $\mathfrak{FI}_1$-universal in the sense that any base preserving‎ ‎$\varepsilon$-isometry $f:\Lambda\to\mathbb U_K$ defined on a based subspace $\Lambda$ of a finite-dimensional $1$-based Banach space $A$ extends to a base preserving $\varepsilon$-isometry $\bar f:A\to\mathbb U_K$ of the based Banach space $A$‎. ‎On the other hand‎, ‎we show that no almost $\mathfrak{FI}_K$-universal based Banach space exists for $K>1$‎.‎

The Banach space $\mathbb U_K$ is isomorphic to the complementably universal Banach space for the class of Banach spaces with an unconditional Schauder basis‎, ‎constructed by Pełczyński in 1969‎.

Article information

Adv. Oper. Theory, Volume 4, Number 3 (2019), 574-586.

Received: 17 May 2018
Accepted: 10 December 2018
First available in Project Euclid: 2 March 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 46B04: Isometric theory of Banach spaces
Secondary: 46B15‎ ‎46M15

Banach space‎ ‎‎unconditional Schauder basis‎ isometric embedding‎ ‎‎Fraïssé limit


Banakh, Taras; Garbulińska-Wȩgrzyn, Joanna. A universal Banach space with a $K$-unconditional basis. Adv. Oper. Theory 4 (2019), no. 3, 574--586. doi:10.15352/aot.1805-1369.

Export citation


  • F. Albiac and N. Kalton, Topics in Banach space theory, Second edition, With a foreword by Gilles Godefory, Graduate Texts in Mathematics, 233, Springer, [Cham], 2016.
  • T. Banakh and J. Garbulińska–Węgrzyn, The universal Banach space with a $K$-suppression unconditional basis, Comment. Math. Univ. Carolin. 59 (2018), no. 2, 195–206.
  • M. Fabian, P. Habala, P. Hájek, V. Montesinos Santalucia, J. Pelant, and V. Zizler, Functional analysis and infinite-dimensional geometry, CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, 8. Springer-Verlag, New York, 2001.
  • R. Fraïssé, Sur quelques classifications des systèmes de relations, Publ. Sci. Univ. Alger. Sér. A. 1 (1954), 35–182.
  • J. Garbulińska, Isometric uniqueness of a complementably universal Banach space for Schauder decompositions, Banach J. Math. Anal. 8 (2014), no. 1, 211–220.
  • V. I. Gurariĭ, Spaces of universal placement, isotropic spaces and a problem of Mazur on rotations of Banach spaces, (Russian) Sibirsk. Mat. Zh. 7 (1966), 1002–1013.
  • W. B. Johnson, and A. Szankowski, Complementably universal Banach spaces, Studia Math. 58 (1976), 91–97.
  • M. I. Kadec, On complementably universal Banach spaces, Studia Math. 40 (1971), 85–89.
  • W. Kubiś, Fraïssé sequences: category-theoretic approch to universal homogeneous structures, Ann. Pure Appl. Logic 165 (2014), no. 11, 1755–1811.
  • W. Kubiś and S. Solecki, A proof of uniqueness of the Gurariĭ space, Israel J. Math. 195 (2013), no. 1, 449–456.
  • A. Pełczyński, Any separable Banach space with the bounded approximation property is a complemented subspace of a Banach space with a basis, Studia Math. 40 (1971), 239–243.
  • A. Pełczyński, Projections in certain Banach spaces, Studia Math. 19 (1960), 209–228.
  • A. Pełczyński, Universal bases, Studia Math. 32 (1969), 247–268.
  • A. Pełczyński, P. Wojtaszczyk, Banach spaces with finite-dimensional expansions of identity and universal bases of finite-dimensional subspaces, Studia Math. 40 (1971), 91–108.
  • G. Schechtman, On Pełczyński paper “Universal bases” (Studia Math. 32 (1969), 247–268), Israel J. Math. 20 (1975), no. 3-4, 181–184.